cinephile Posted June 24, 2011 Share Posted June 24, 2011 I have known for a while that Propecia, the hair-loss medication, has caused side effects very similar to SSRIs (blunted emotions, loss of libido, ejaculatory anhedonia, ED, hormonal imbalances) and sometimes these symptoms DO NOT REMIT after discontinuing the medication, much like those who suffer from PSSD from SSRI use or some lingering symptoms from protracted withdrawal. Recently, there has been something of a breakthrough in victims' rights concerning Propecia. A support group for victims of Propecia, propeciahelp.com, has been instrumental in getting a researcher to finally research this ghastly phenomenon, and the results are pretty depressing: it's real, folks. This has set off a slow trickle of media and scientific interest, including local news stories like in which a 22-year-old man took his life after suffering the terrible post-Propecia side effects. The front page of the site also has plenty of news stories about doctors and researchers who are keenly interested in this issue, as well as links to more news stories. Despite the obvious anguish, heartbreak, and smoldering sense of betrayal over the issue, I think it is absolutely inspiring that the peer recovery movement was so instrumental in getting the word out and actually getting studies done. I honestly think that, given enough time, we here at SA can have a similar impact for protracted withdrawal, as well as PSSD. In fact, it is already happening, thanks to Alto's tireless efforts: we all know now about Fava's longitudinal study that is being conducted about withdrawal syndrome and it is very encouraging that he is aware of us and is in contact with Alto. This truly is peer recovery activism at its best. One day (hopefully soon), we too will see articles in US News & World Report, USA Today, on local and national news channels, and in scientific journals that tell the truth we've known so long about protracted withdrawal and PSSD. After all, things are heading that way already with this site and people like Robert Whitaker. And now we have the propecia movement to give us more hope. ***I post this not because it's off topic, but because us SSRI sufferers have a lot in common with those suffering from Propecia. Also, it drove home the point to me that a large portion of medical treatments in the future will not be devoted just to treating diseases and disorders that arise organically, but those that arise DIRECTLY FROM DRUGS (that is, iatrogenically). This is an explosive concept that the average medical practitioner is simply not prepared for, but the longer the medical community ignores this concept, the worse the problem will become until it's too widespread to ignore anymore. PS: I love this youtube video in which a very concerned, sensitive (and obviously enraged) doctor . If only the average doctor felt like him! PPS: One more thing. Below is a post from a member on the Propecia forum urging other members to participate in the study. It is eerily similar to our situation and the study Fava is doing now. I must say this IS exciting, as change (however slow and back-and-forth) IS happening. Truth is on our side, no matter what med you've been damaged from. Folks, I participated in the survey, it was painless, and truly under a half hour. This study is part of the movement to publish what we all know, so that when we go to doctors, they can no longer deny that Finasteride caused serious lasting side effects. Without us winning the PR battle, so to speak, the funding for research, the sh*tstorm that Merck deserves, the impetus to create innovative treatments, and the prevention of further prescribing of this drug by doctors cannot occur. I urge you, don't think in the short-term, don't not participate just because this isn't some experimental cure study. Stuff we do or do not do now will affect the rate at which this issue is publicized and then acted upon by the FDA and scientific community. Those of you that correspond with others on the board, urge your "pen pals" to take a few minutes and contribute. It can only help our collective cause. Been on SSRIs since 1998: 1998-2005: Paxil in varying doses 2005-present: Lexapro. 2006-early '08: Effexor AND Lexapro! Good thing I got off the Effexor rather quickly (within a year). **PSYCHIATRY: TAKE YOUR CHEMICAL IMBALANCE AND CHOKE ON IT! APA=FUBAR FDA=SNAFU NIMH=LMFAO Currently tapering Lexapro ~10% every month: STARTING: 15 mg 11/7/10: 13.5 mg 12/7/10: 12.2 mg 1/6/11: 10.9 mg 2/3/11: 9.8 mg 3/3/11: 8.8 mg 4/1/11: 7.8 mg 4/29/11: 7 mg 5/27/11: 6.4 mg 6/24/11: 5.7 mg 7/22/11: 5 mg 8/18/11: 4.5 mg 9/14/11: 4 mg 10/13/11: 3.6 mg 11/9/11: 3.2 mg 12/7/11: 2.6 mg 1/3/12: 2.1 mg 2/2/12: 1.8 mg Link to comment Share on other sites More sharing options...
Create an account or sign in to comment
You need to be a member in order to leave a comment
Create an account
Sign up for a new account in our community. It's easy!Register a new account
Already have an account? Sign in here.Sign In Now